Tornadoes · United States · Maryland · 2012
EF0 tornado, Scaggsville to Simpsonville, Maryland, June 1, 2012
From Scaggsville to Simpsonville, this EF0 tornado ran 1.6 miles across Howard County on June 1, 2012, touching down at 4:29 PM EDT and reaching 150 yards wide. It killed nobody, and did $100,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 1, 2012
- Touchdown
- 4:29 PM EDT (20:29 UTC)
- Lifted
- 4:32 PM EDT (20:32 UTC)
- On the ground
- 3 minutes
- Path length
- 1.6 miles (2.5 km)
- Path width
- 150 yards (137 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- County
- Howard County
- Touchdown point
- 39.150, -76.878
- Lift-off point
- 39.172, -76.870
- Record number
- 1206011429-01
What the Weather Service recorded
Low pressure tracked through the Ohio Valley and into the Great Lakes. The warm front associated with this system passed through our region during the first. Plenty of moisture from the Gulf of Mexico and the Atlantic Ocean combined with strong forcing associated with the warm front, causing thunderstorms to develop. Moderate instability along with strong forcing caused some thunderstorms to become severe. ||Wind speed and direction changed rapidly with height near the warm front. This caused rotating thunderstorms, and some of them were able to produce tornadoes.
The tornado topped a few trees in a neighborhood just north of Hammond Middle School and south of the 10500 Block of Gorman Road. ||The tornado uprooted and topped trees at the end of Broad Cloth Way. The most intense damage was in the 7400 Block of Weather Worn Way near the intersection with Eden Brook Drive, where about two dozen mature hardwood trees were uprooted and snapped behind two homes. There was roof damage to a house after a large tree fell onto it, and another home across fro a Day Care Center on Eden Brook had its chimney blown over. ||After passing north of Eden Brook Driver near First League, tornado damage was more intermittent, with several trees topped. One large limb fell on a house on Kindler Road at Single Wheel Path. The tornado lifted before crossing Route 32. An eyewitness on Route 32 near Interstate 95 approximately two miles away observed the tornado just before it lifted.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
The county was under a tornado watch, issued at 17:51 UTC and running to 00:01 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 17:51 UTC | 00:01 UTC | Tornado Watch | LWX |
| 18:05 UTC | 18:45 UTC | Severe Thunderstorm Warning | LWX |
| 18:16 UTC | 18:45 UTC | Tornado Warning | LWX |
| 18:35 UTC | 19:00 UTC | Tornado Warning | LWX |
| 18:38 UTC | 19:30 UTC | Severe Thunderstorm Warning | LWX |
| 18:54 UTC | 20:00 UTC | Severe Thunderstorm Warning | LWX |
| 19:06 UTC | 19:30 UTC | Tornado Warning | LWX |
| 19:18 UTC | 01:15 UTC | Flash Flood Warning | LWX |
| 19:23 UTC | 20:15 UTC | Severe Thunderstorm Warning | LWX |
| 19:40 UTC | 04:00 UTC | Flash Flood Watch | LWX |
| 20:13 UTC | 20:45 UTC | Severe Thunderstorm Warning | LWX |
| 20:31 UTC | 21:00 UTC | Tornado Warning | LWX |
| 21:23 UTC | 22:00 UTC | Tornado Warning | LWX |
| 21:56 UTC | 22:19 UTC | Tornado Warning | LWX |
| 22:35 UTC | 03:30 UTC | Flash Flood Warning | LWX |
| 22:55 UTC | 23:12 UTC | Tornado Warning | LWX |
| 23:15 UTC | 23:41 UTC | Severe Thunderstorm Warning | LWX |
| 00:01 UTC | 02:56 UTC | Tornado Watch | LWX |
| 00:46 UTC | 01:30 UTC | Severe Thunderstorm Warning | LWX |
| 00:55 UTC | 01:30 UTC | Tornado Warning | LWX |
| 01:10 UTC | 07:15 UTC | Flood Warning | LWX |
| 01:55 UTC | 07:45 UTC | Flood Warning | LWX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 20:02 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the tornado touched down at Jun 1, 2:28 PM EDT, 2 hours 1 minute earlier.
Area forecast discussion, Jun 1, 2:28 PM EDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 228 PM EDT FRI JUN 1 2012 .SYNOPSIS... A STRONG COLD FRONT WILL MOVE THROUGH THE MID ATLANTIC THIS EVENING AND OVERNIGHT. THIS SYSTEM WILL BRING WIDESPREAD SHOWERS AND THUNDERSTORMS...WITH SEVERE WEATHER LIKELY. AN UPPER TROUGH WILL MOVE ACROSS THE EASTERN STATES SATURDAY AND PERSIST ALONG THE EASTERN SEABOARD THROUGH THE MIDDLE PART OF NEXT WEEK. THIS WILL MAINTAIN AN A SOMEWHAT UNSETTLED PATTERN SUNDAY THROUGH THE MIDDLE PART OF NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... COMPLICATED SYNOPTIC PATTERN THIS AFTERNOON. LOW PRESSURE CENTER CURRENTLY LOCATED OVER THE SOUTHERN GREAT LAKES...WITH A STRONG COLD FRONT STRETCHING SOUTHWARD TO THE DEEP SOUTH. A WARM FRONT IS DRAPED ACROSS THE MASON DIXON LINE. MULTICELLULAR CLUSTERS HAVE DEVELOPED IN THE WARM SECTOR AHEAD OF THE COLD FRONT THIS AFTERNOON. IN ADDITION...A LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP ALONG THE APPROACHING COLD FRONT. NICE INVERTED V MODIFIED SOUNDING SHOWS THE POTENTIAL FOR DAMAGING WIND GUSTS WITH ANY CONVECTION THAT DEVELOPS. TORNADOES WILL BE POSSIBLE IN THE ACTIVITY AHEAD OF THE FRONT AND ALONG THE QLCS LINE ALONG THE COLD FRONT THIS EVENING. QLCS FEATURES ARE CLIMATOLOGICAL LY FAVORED EAST OF THE BLUE RIDGE...AND ONLY MINIMAL INSTABILITY IS NECESSARY. SO...STRONG/SEVERE THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE EVEN WITH THE LOSS OF HEATING. THE QLCS LINE ALONG THE FRONTAL BOUNDARY SHOULD BEGIN IMPACTING THE WESTERN CWFA AROUND 5 TO 6 PM...CROSSING THE BLUE RIDGE AROUND 7 TO 8 PM...AND FINALLY EAST OF THE CWFA BETWEEN 10 AND MIDNIGHT. THE MULTICELLULAR CONVECTION AHEAD OF THE FRONT CONTINUES TO FILL IN EAST OF THE BLUE RIDGE THIS AFTERNOON. PWATS HAVE DOUBLED FROM LAST NIGHTS SOUNDING TO AROUND 1.5 INCHES. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL. WITH ACTIVITY EXPECTED ALONG THE PRE-FRONTAL TROUGH AND THE COLD FRONT...FLASH FLOODING WILL BE POSSIBLE WHERE STORMS REPEATEDLY MOVE ACROSS. IN ADDITION...AREAS THAT HAVE RECEIVED HEAVY RAINFALL IN THE LAST WEEK OR SO...IE DC...PRINCE WILLIAM...WESTERN MARYLAND AND PORTIONS OF THE WEST VIRGINIA PANHANDLE WILL BE EVEN MORE SUSCEPTIBLE TO FLASH FLOODING. PRECIP WILL END FROM WEST TO EAST AFTER MIDNIGHT IN MOST LOCALES...BUT MAY HANG ON ALONG THE WESTERN SHORE OF THE CHESAPEAKE BAY THROUGH MORNING AS THE COLD FRONT SLOWS DOWN. && .SHORT TERM /SATURDAY THROUGH SATURDAY/... SATURDAY...SFC HIGH PRESSURE BRIEFLY BUILDS EAST ACROSS THE MID ATLANTIC IN THE WAKE OF THE COLD FRONT. EXPECT WLY WINDS 15 TO 20 MPH. TEMPERATURES RETURN BELOW NORMAL WITH MID 70S AND MOSTLY SUNNY SKIES FOR SATURDAY. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... AN UPPER TROUGH SETS UP ACROSS THE ERN CONUS SATURDAY NIGHT AND PERSISTS AT LEAST INTO THE MIDDLE PART OF NEXT WEEK. SHORTWAVES ARE EXPECTED TO CROSS THE REGION THROUGH EARLY NEXT WEEK THOUGH CONFIDENCE IS LOW ENOUGH TO NOT WARRANT BETTER THAN LOW CHANCE POPS. DETAILS ON THE IMPACTS OF THIS COMPLEX PATTERN WILL STILL NOT BE AVAILABLE FOR PROBABLY A COUPLE MORE DAYS. THROUGH THE EXTENDED...EXPECT TEMPERATURES TO REMAIN NEAR OR JUST BELOW NORMAL WITH EITHER CLOUDS OR COOLER CANADIAN SOURCED AIR ACROSS THE REGION. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... MVFR/IFR CONDITIONS EXPECTED THIS AFTERNOON AND EVENING AS SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE NORTHEAST ACROSS THE MID ATLANTIC. SOME STORMS ARE CAPABLE OF 60 KT AND GREATER WINDS... LARGE HAIL...AND ISOLATED TORNADOES. AN ADDITIONAL LINE OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL MOVE ACROSS THE REGION EARLY THIS EVENING WITH 1-2 HRS OF IFR CONDITIONS POSSIBLE. COLD FRONT WILL CROSS THE REGION TONIGHT AND WINDS WILL SHIFT TO THE NORTHWEST AT 5-10 KNOTS OVERNIGHT. HIGH PRESSURE BRIEFLY RETURNS FOR SATURDAY WITH WLY FLOW 15 KT WITH GUSTS AS HIGH AS 20 KT. A SEMI-ACTIVE WEATHER PATTERN CAN THEN BE EXPECTED SUNDAY INTO NEXT WEEK AS AN UPPER TROUGH PERSISTS ACROSS THE ERN CONUS. && .MARINE... STRONG COLD FRONT WILL MOVE THROUGH THE WATERS OVERNIGHT. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED FOR THE REMAINDER OF THE EVENING AND INTO THE OVERNIGHT HOURS. TORNADO WATCH IN EFFECT UNTIL 9 PM. NO CHANGES TO THE SMALL CRAFT ADVISORY NEEDED. WINDS WILL SHIFT AROUND TO THE WEST BEHIND THE FRONT TOWARDS DAWN. WLY FLOW EXPECTED TO REMAIN BELOW 18 KT ON SATURDAY SO NO SMALL CRAFT ADVISORY AS OF THIS TIME. A SEMI-ACTIVE WEATHER PATTERN IS THEN SUNDAY INTO NEXT WEEK UNDER AN UPPER TROUGH. && .TIDES/COASTAL FLOODING... LESSER PREFERRED HIGH TIDE THIS EVENING WILL BE CLOSE BUT EXPECTED BELOW MINOR CRITERIA AT SENSITIVE LOCATIONS. HOWEVER...THE EARLY MORNING PREFERRED HIGH TIDE WILL PROBABLY EXCEED MINOR AT SENSITIVE LOCATIONS. THE COLD FRONT WILL BE COMING THROUGH LATE TONIGHT...SO THAT MAY DISRUPT THE INCREASE IN WATER LEVELS. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT SATURDAY FOR ANZ530>543. && LISTEMAA/SHEFFIELD/JACKSON
Hazardous weather outlook, Jun 1, 3:44 PM EDT, 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 344 PM EDT FRI JUN 1 2012 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 021000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 344 PM EDT FRI JUN 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT A TORNADO WATCH HAS BEEN ISSUED UNTIL 900 PM EDT. IN ADDITION TO ONGOING THUNDERSTORMS...A LINE OF THUNDERSTORMS WILL DEVELOP ALONG A STRONG COLD FRONT AND MOVE THROUGH THE METROPOLITAN AREAS BETWEEN 7 PM AND MIDNIGHT. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS...LARGE HAIL AND TORNADOES. HEAVY RAINFALL COULD ALSO LEAD TO FLASH FLOODING. A FLASH FLOOD WATCH HAS BEEN ISSUED UNTIL MIDNIGHT FOR THE WASHINGTON AND BALTIMORE METROPOLITAN AREAS. A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE TIDAL POTOMAC RIVER AND MARYLAND CHESAPEAKE BAY THROUGH TONIGHT. MINOR TIDAL FLOODING IS POSSIBLE DURING HIGH TIDE TONIGHT ALONG THE WESTERN SHORE OF THE CHESAPEAKE BAY AND TIDAL POTOMAC RIVER...PARTICULARLY AT SENSITIVE LOCATIONS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE OVER THE WATERS SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS HAVE BEEN ACTIVATED. PLEASE RELAY ALL SEVERE WEATHER REPORTS TO YOU LOCAL NATIONAL WEATHER SERVICE. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-021000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 344 PM EDT FRI JUN 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT A TORNADO WATCH HAS BEEN ISSUED UNTIL 900 PM EDT. A LINE OF THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG A STRONG COLD FRONT AND MOVE ACROSS THE REGION THIS AFTERNOON AND EVENING. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS...LARGE HAIL AND TORNADOES. HEAVY RAINFALL COULD ALSO LEAD TO FLASH FLOODING. A FLASH FLOOD WATCH HAS BEEN ISSUED UNTIL MIDNIGHT EDT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS HAVE BEEN ACTIVATED. PLEASE RELAY ALL SEVERE WEATHER REPORTS TO YOU LOCAL NATIONAL WEATHER SERVICE. KONARIK
In the hours before
Local storm report, Jun 1, 3:50 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
350 PM EDT FRI JUN 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM FLASH FLOOD 1 WSW DAMASCUS 39.27N 77.23W
06/01/2012 MONTGOMERY MD CO-OP OBSERVER
BRIDGE ON KINGS VALLEY RD IS UNDER WATER.
&&
EVENT NUMBER LWX1200190
JACKSONLocal storm report, Jun 1, 3:55 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
355 PM EDT FRI JUN 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM TSTM WND DMG 2 WSW DAMASCUS 39.27N 77.25W
06/01/2012 MONTGOMERY MD BROADCAST MEDIA
LARGE TREE DOWN ACROSS KINGSTEAD RD OFF BURNT HILL RD.
&&
EVENT NUMBER LWX1200191
JACKSONLocal storm report, Jun 1, 4:04 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
404 PM EDT FRI JUN 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM FLASH FLOOD 2 S GREEN VALLEY 39.31N 77.24W
06/01/2012 MONTGOMERY MD BROADCAST MEDIA
BRIDGE FLOODED ON BETHESDA CHURCH RD NEAR CLARKSBURG RD
&&
EVENT NUMBER LWX1200192
JACKSONLocal storm report, Jun 1, 4:11 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
411 PM EDT FRI JUN 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM TSTM WND DMG 3 SSE DAMASCUS 39.24N 77.19W
06/01/2012 MONTGOMERY MD EMERGENCY MNGR
DAMAGE RESPONSE TO 23000 BLOCK OF WOODFIELD RD.
&&
EVENT NUMBER LWX1200193
JACKSONLocal storm report, Jun 1, 4:20 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
420 PM EDT FRI JUN 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM TSTM WND DMG 2 SW PATAPSCO 39.52N 76.92W
06/01/2012 CARROLL MD EMERGENCY MNGR
TREES DOWN AT 2000 BLOCK OF GREEN MILL RD NEAR
FINKSBURG.
&&
EVENT NUMBER LWX1200194
JACKSONLocal storm report, Jun 1, 4:27 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
427 PM EDT FRI JUN 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG 1 ESE HAMPSTEAD 39.61N 76.84W
06/01/2012 CARROLL MD BROADCAST MEDIA
DAMAGED TREES NEAR HAMPSTEAD.
&&
EVENT NUMBER LWX1200195
SBKThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Washington/Dulle, VA (KIAD), 12:00Z
8.5 hours before the tornado, 51 km from the path. June 1, 2012.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -174 J/kg
- Surface CAPE
- 10 J/kg
- Mixed-layer LCL
- 1061 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.3 K/km
Washington/Dulle, VA (KIAD), 00:00Z
3.5 hours after it, 51 km from the path. June 2, 2012.
- Mixed-layer CAPE
- 497 J/kg
- Mixed-layer CIN
- -25 J/kg
- Surface CAPE
- 401 J/kg
- Mixed-layer LCL
- 621 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 289 m²/s²
- 0-3 km storm-relative helicity
- 334 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 6.1
- 0-3 km lapse rate
- 5.7 K/km
The surface observations
Fort Meade (FME), 13 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 18:30 UTC | 78.8 | 66.2 | 140° 11 kt | 18 | 1008.8 | |
| 18:51 UTC | 80.6 | 66.2 | 140° 13 kt | 20 | 1008.1 | |
| 19:12 UTC | 77 | 64.4 | 130° 11 kt | 18 | 1008.1 | |
| 19:33 UTC | 77 | 62.6 | 120° 9 kt | 14 | 1007.5 | |
| 19:54 UTC | 77 | 62.6 | 130° 12 kt | 16 | 1007.5 | |
| 20:18 UTC | 77 | 62.6 | 130° 13 kt | 18 | 1006.8 | |
| 20:39 UTC | 77 | 62.6 | 160° 5 kt | 14 | 1007.1 | |
| 21:00 UTC | 75.2 | 64.4 | 140° 12 kt | 18 | 1007.5 | |
| 21:21 UTC | 69.8 | 68 | 160° 7 kt | 16 | 1007.5 | |
| 21:42 UTC | 68 | 66.2 | 190° 11 kt | 1008.5 | ||
| 22:03 UTC | 64.4 | 62.6 | 210° 3 kt | 16 | 1007.5 | |
| 22:24 UTC | 64.4 | 62.6 | 0° 0 kt | 1007.1 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Sterling radar (KLWX), 57 km away, was scanning. The volume nearest the touchdown began at 20:29 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 18:08 UTC | TSTM WND DMG | Dickerson | Montgomery, MD | LARGE LIMB SNAPPED NEAR MOUNT EPHRAIM ROAD AND MD-28. |
| 18:28 UTC | TSTM WND DMG | 2 Wsw Damascus | Montgomery, MD | LARGE TREE DOWN ACROSS KINGSTEAD RD OFF BURNT HILL RD. |
| 18:29 UTC | TORNADO | 1 W Damascus | Montgomery, MD | RATED EF-0. PATH LENGTH 1.0 MILES. WIDTH 0.1 MILES. DAMAGE MAINLY TO TREES EXCEPT A PORTION OF A BARN ROOF WAS PEELED OFF. |
| 18:33 UTC | FUNNEL CLOUD | 3 Ssw Damascus | Montgomery, MD | NO DAMAGE |
| 18:35 UTC | TSTM WND DMG | Poolesville | Montgomery, MD | TREE DOWN AT RESIDENCE. MT. NEBO ROAD |
| 18:35 UTC | HAIL 0.75 | Green Valley | Frederick, MD | |
| 18:37 UTC | TSTM WND DMG | 1 Sse Monrovia | Frederick, MD | A LARGE BRANCH WAS SNAPPED AND FELL INTO POWER LINES ALONG WELLER ROAD |
| 18:37 UTC | TSTM WND DMG | Poolesville | Montgomery, MD | TREE DOWN AT RESIDENCE. MT. NEBO ROAD |
| 18:37 UTC | TORNADO | 3 Nw Countryside | Montgomery, MD | VERY BRIEF EF0 TORNADO CONFIRMED BY VIDEO. |
| 18:37 UTC | TORNADO | 4 Nnw Countryside | Montgomery, MD | CORRECTION TO SOURCE AND STARTING LOCATION...NWS STORM SUVERY CONFIRMED AN EF0 TORNADO PRODUCED INTERMITTENT DAMAGE...TOPPED TREES...IN THE 14000 TO 15000 BLOCK OF MOUNT NEBO RD. PATH LENGTH 0.5 MILES...WIDTH 50 YDS. |
| 18:48 UTC | TORNADO | 2 Se Mount Airy | Carroll, MD | A BRIEF TORNADO...RATED EF0...STARTED JUST WEST OF THE INTERSECTION OF TWIN ARCH ROAD AND OLD FREDERICK ROAD AND JUST NORTH OF I-70...CONTINUING NORTH UNTIL IT DISSIPATED AFTER CROSSING TWIN ARCH ROAD. PATH LENGTH 0.4 MI |
| 18:52 UTC | TORNADO | 1 Sw Watersville | Howard, MD | A TORNADO...RATED EF1...STARTED ON WEST WATERSVILLE ROAD JUST NORTH OF OLD FREDERICK ROAD AND MOVED NORTHEAST BEFORE DISSIPATING NEAR THE INTERSECTION OF WATERSVILLE ROAD AND FLAG MARSH ROAD. PATH LENGTH 1.4 MILES...MAX |
| 18:54 UTC | TSTM WND DMG | 1 Wnw Boyds | Montgomery, MD | SEVERAL LARGE TREE LIMBS DOWN FROM THUNDERSTORM WIND. |
| 19:02 UTC | TSTM WND DMG | 1 Sw Watersville | Howard, MD | TREES DOWN NEAR INTERSECTION OF WEST WATERSVILLE ROAD AND OLD FREDERICK ROAD. |
| 19:07 UTC | TSTM WND DMG | 3 Sse Damascus | Montgomery, MD | DAMAGE RESPONSE TO 23000 BLOCK OF WOODFIELD RD. |
| 19:08 UTC | FUNNEL CLOUD | Damascus | Montgomery, MD | NO DAMAGE. |
| 19:09 UTC | TORNADO | 2 Sse Damascus | Montgomery, MD | RATED EF-0. PATH LENGTH 1.0 MILE AND WIDTH 0.1 MILE. DAMAGE MAINLY TO TREES WITH MINOR STRUCTURE DAMAGE TO SEVERAL HOMES. |
| 19:15 UTC | FLASH FLOOD | 3 Sw Green Valley | Frederick, MD | GREEN VALLEY ROAD WAS CLOSED NEAR KNOLLS PARKWAY. |
| 19:21 UTC | TSTM WND DMG | 2 N Gamber | Carroll, MD | SWATH OF MAINLY TREE DAMAGE SOUTH OF TORNADO TRACK APPEARS TO HAVE BEEN CAUSED BY REAR FLANK DOWNDRAFT WIND. |
| 19:21 UTC | TORNADO | 3 Nnw Gamber | Carroll, MD | PATH LENGTH 2.9 MILES AND WIDTH 150 YARDS. DAMAGE CONSISTED OF UPROOTED AND SNAPPED TREES AND LIMBS. |
| 19:23 UTC | TSTM WND DMG | 2 Sw Patapsco | Carroll, MD | TREES DOWN AT 2000 BLOCK OF GREEN MILL RD NEAR FINKSBURG. |
| 19:24 UTC | TSTM WND DMG | 2 Nnw Finksburg | Carroll, MD | NUMEROUS TREES UPROOTED AND SNAPPED ON SPENCER LN AND BROWN RD NEAR OLD WESTMINSTER PIKE |
| 19:40 UTC | FLASH FLOOD | 1 Wsw Damascus | Montgomery, MD | BRIDGE ON KINGS VALLEY RD IS UNDER WATER. |
| 19:45 UTC | TSTM WND DMG | 1 Ese Hampstead | Carroll, MD | DAMAGED TREES NEAR HAMPSTEAD. |
| 19:50 UTC | FLASH FLOOD | 1 Nne Damascus | Montgomery, MD | ROADS CLOSED NEAR DAMACUS TOWN CENTER. |
| 19:50 UTC | FLASH FLOOD | 2 S Green Valley | Montgomery, MD | BRIDGE FLOODED ON BETHESDA CHURCH RD NEAR CLARKSBURG RD |
| 19:55 UTC | FLASH FLOOD | 1 Se Reese | Carroll, MD | SANDYMOUNT ROAD WAS CLOSED NEAR BALTIMORE BOULEVARD. |
| 19:55 UTC | FLASH FLOOD | 2 W Friendship | Montgomery, MD | CLARKSBURG ROAD WAS CLOSED AT BETHESDA CHURCH ROAD. |
| 20:15 UTC | TSTM WND DMG | 2 Nne Carrollton | Carroll, MD | TWO TREES DOWN NEAR COON CLUB ROAD AT ACADEMY DRIVE. |
| 20:24 UTC | TSTM WND DMG | 2 Sse Simpsonville | Howard, MD | TREE KNOCKED OVER ONTO ROOF OF HOUSE. ROOF COLLAPSED. |
| 20:25 UTC | TSTM WND DMG | 1 Sse Simpsonville | Howard, MD | DAMAGE TO TREES INCLUDED SOME TREES THAT WERE STRIPPED OF MOST BRANCHES |
| 20:28 UTC | TSTM WND DMG | 1 Sse Simpsonville | Howard, MD | MULTIPLE TREES DOWN. |
| 20:28 UTC | TSTM WND DMG | 2 Ese Millers | Carroll, MD | TWO TREES DOWN NEAR MILLERS STATION ROAD AND ROHRBAUGH ROAD. |
| 20:29 UTC | TORNADO | 1 Ene Scaggsville | Howard, MD | TORNADO RATED EF0. PATH LENGTH 1.6 MILES AND WIDTH 75 YARDS. DAMAGE CONSISTED OF SNAPPED AND UPROOTED TREES AND LIMBS. PATH STARTED SOUTH OF MIDDLE PAUTEXNT RIVER NEAR GORMAN RD AND EXTENDED NORTH TO KINGS MEADE BEFORE L |
| 20:30 UTC | TSTM WND DMG | 1 Sse Simpsonville | Howard, MD | PATH OF TREES DOWN NEAR INTERSECTION OF FIRST LEAGUE AND EDEN BROOK DRIVE |
| 20:30 UTC | FLASH FLOOD | 1 Nw Greenmount | Carroll, MD | HANOVER PIKE WAS CLOSED NEAR BAGLER ROAD. |
| 20:30 UTC | HAIL 1.7 | 2 Sse Columbia | Howard, MD | |
| 20:30 UTC | HAIL 1.75 | 2 Sse Columbia | Howard, MD | |
| 20:34 UTC | TSTM WND DMG | 2 Se Columbia | Howard, MD | TREES KNOCKED DOWN NEAR INTERSECTION OF RUSTLING LEAF AND SNOWDEN RIVER PARKWAY. |
| 20:35 UTC | TSTM WND DMG | 2 Ne Columbia | Howard, MD | MULTIPLE TREES DOWN NEAR INTERSECTION OF OLD ANNAPOLIS RD AND RED BRANCH RD. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2012 tornado in MarylandEvery tornado in Maryland since 1950Warnings in force in Maryland nowThe forecast where you are
The other tornadoes of June 1, 2012
25 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 1 | 2:29 PM EDT | EF0 | Montgomery, MD | 0.6 | 150 | $5,000 | ||
| June 1 | 2:37 PM EDT | EF0 | Montgomery, MD | 0.6 | 50 | $5,000 | ||
| June 1 | 2:48 PM EDT | EF0 | Carroll, MD | 0.4 | 100 | $5,000 | ||
| June 1 | 2:52 PM EDT | EF1 | Howard, MD | 2.1 | 200 | $5,000 | ||
| June 1 | 3:09 PM EDT | EF0 | Montgomery, MD | 0.5 | 75 | $50,000 | ||
| June 1 | 3:21 PM EDT | EF1 | Carroll, MD | 2.9 | 150 | $200,000 | ||
| June 1 | 4:32 PM EDT | EF0 | York, PA | 0.0 | 25 | $25,000 | ||
| June 1 | 5:13 PM EDT | EF0 | Okeechobee, FL | 0.9 | 20 | |||
| June 1 | 5:18 PM EDT | EF0 | Pasquotank, NC | 0.6 | 50 | |||
| June 1 | 5:25 PM EDT | EF1 | Westmoreland, PA | 4.8 | 300 | $3.0 million | ||
| June 1 | 5:27 PM EDT | EF0 | Prince George's, MD | 0.9 | 50 | $2,000 | ||
| June 1 | 5:46 PM EDT | EF0 | Anne Arundel, MD | 0.1 | 75 | $3,000 | ||
| June 1 | 5:56 PM EDT | EF1 | Harford, MD | 1.2 | 300 | 2 | $300,000 | |
| June 1 | 6:18 PM EDT | EF0 | Bedford, PA | 1.5 | 75 | $25,000 | ||
| June 1 | 5:27 PM CDT | EF0 | Brown, SD | 0.5 | 10 | |||
| June 1 | 6:31 PM EDT | EF1 | Allegany, MD | 1.1 | 175 | $2,000 | ||
| June 1 | 7:02 PM EDT | EF0 | City of Petersburg, VA | 3.0 | 150 | 5 | $175,000 | |
| June 1 | 7:06 PM EDT | EF0 | Anne Arundel, MD | 6.6 | 100 | $100,000 | ||
| June 1 | 7:17 PM EDT | EF0 | Hanover, VA | 1.8 | 100 | |||
| June 1 | 8:13 PM EDT | EF1 | City of Hampton, VA | 3.2 | 500 | $1.0 million | ||
| June 1 | 8:30 PM EDT | EF0 | Queen Anne's, MD | 5.0 | 50 | $100,000 | ||
| June 1 | 7:59 PM CDT | EF0 | Clark, SD | 2.4 | 20 | |||
| June 1 | 9:08 PM EDT | EF0 | Northampton, VA | 0.7 | 75 | $3,000 | ||
| June 1 | 8:48 PM CDT | EF0 | Clark, SD | 0.5 | 10 | |||
| June 1 | 9:14 PM CDT | EF0 | Clark, SD | 0.6 | 10 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.